Iowa, 2012

Hail in Iowa, March 30, 2012

March 30, 2012 · NWS FSD · 4 events in 1 county or zone

A thunderstorm produced up to half dollar size hail in Woodbury County in northwest Iowa during the afternoon of March 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced up to half dollar size hail in Woodbury County in northwest Iowa during the afternoon of March 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 2:50 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 30, 2:50 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI MAR 30 2012

.DISCUSSION.../ISSUED AT 350 PM CDT/
THE SPRINKLES/CLOUDS ASSOCIATED WITH A MID LEVEL SHORTWAVE PRESENTLY
ORIENTED FROM BROOKINGS TO STORM LAKE WILL CONTINUE TO PUSH OFF TO
THE EAST LATE THIS AFTERNOON...AND WILL SEE CLOUDS CLEAR IN THE
EVENING BEFORE CIRRUS MOVES IN FROM THE WEST LATER IN THE NIGHT.
WILL BE A MILDER NIGHT ACROSS THE AREA WITH LOW LEVEL WARM AIR
ADVECTION...WITH LOWS DROPPING INTO THE MID 40S TO NEAR 50. HELD
ON TO THE PATCHY FOG IN THE FORECAST OVER OUR NORTHEASTERN ZONES FOR
LATER TONIGHT...WITH A LIGHT SOUTHEASTERLY SURFACE FLOW IN
COMBINATION WITH NEAR SURFACE MOISTURE AS CLOUDS TODAY PREVENTED
DRYING OVER THAT AREA.

THE WELL ADVERTISED WARMING TREND BEGINS ON SATURDAY AS AN UPPER
LEVEL RIDGE BEGINS TO BUILD INTO THE REGION. WHILE THERE DOES APPEAR
TO BE SOME CIRRUS STREAMING ACROSS THE AREA EARLY IN THE DAY...THINK
WE WILL CLEAR OUT FOR THE MOST PART BY AFTERNOON. WITH 925 MB/850 MB
TEMPS OF LOWER TO MID 20S C/MID AND UPPER TEENS C RESPECTIVELY...
HIGHS STILL LOOKING TO RANGE FROM UPPER 70S NORTHEAST TO MID AND
UPPER 80S THROUGH THE EASTERN MISSOURI RIVER CORRIDOR.

SHARP UPPER LEVEL RIDGING WILL BRING RECORD HEAT TO THE REGION ON
SUNDAY AS STRONG SOUTHERLY FLOW TAPS INTO TO LOW LEVEL TEMPERATURES
NEAR +30C. WITH LOW TEMPERATURES SUNDAY NIGHT IN THE 50S...HIGHS ON
SUNDAY WILL BE IN THE MID 80S TO NEAR 90 DEGREES. BUMPED UP HIGHS A
DEGREE OR TWO WARMER IN THE WEST.

TROUGH OVER THE INTERMOUNTAIN WEST BEGINS NUDGING INTO THE WESTERN
PLAINS SUNDAY NIGHT WITH CLOUDS INCREASING OVERNIGHT. COULD SEE SOME
SCATTERED TO ISOLATED THUNDERSTORMS LATE AT NIGHT MAINLY WEST OF THE
JAMES RIVER AS A WEAK BAND OF FRONTOGENESIS APPROACHES OUR WESTERN
BORDER. THIS BAND SHIFTS SLOWLY EASTWARD AND INTENSIFIES ON
MONDAY...HOWEVER MOISTURE LOOKS QUITE MEAGER AT THIS POINT.  IN
ADDITION THE COMBINATION OF NORTHWEST WINDS BEHIND THE FRONT AND
CLOUD COVERAGE WILL BRING COOLER TEMPERATURES AS WELL AS SIGNIFICANT
CAPPING. WITH THIS IN MIND...HAVE LEFT SLIGHT CHANCE TO CHANCE POPS
IN PLACE. WINDS BECOME QUITE BREEZY ON MONDAY BEHIND THE
FRONT...WITH THE STRONGEST SUSTAINED WINDS OF 20 TO 25 KT POSSIBLE
WEST OF I29.

SLOW MOVING CLOSED UPPER LOW CONTINUES TO DRIFT EASTWARD ACROSS THE
SOUTHERN PLAINS INTO MID WEEK. THE BRUNT OF THIS SYSTEM WILL REMAIN
SOUTH OF OUR FORECAST AREA...BUT COOLER TEMPERATURES WILL REIGN ON
TUESDAY BEFORE MODERATING SOMEWHAT ON WEDNESDAY WITH WINDS TURNING
ONCE AGAIN MORE SOUTHERLY. A STRONGER SOUTHERLY PUSH ON THURSDAY
WILL BOLSTER HIGHS EVEN MORE. MODELS BEGIN TO DIVERGE ON FRIDAY
REGARDING THE STRENGTH OF A TROUGH MOVING INTO THE WESTERN PLAINS.
THE GFS IS MORE AGGRESSIVE AND MORE AMPLIFIED WHILE THE ECMWF IS
QUITE A BIT SHALLOWER AND SLIGHTLY SLOWER BRINGING IT INTO PLAY.
THIS BRINGS ABOUT SOME SIGNIFICANT TEMPERATURE AND PRECIPITATION
DISCREPANCIES FOR FRIDAY. GIVEN SUCH UNCERTAINTY...REMOVED MENTION
OF LOW POPS IN THE WEST INDICATED BY THE ALLBLEND.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
GENERALLY VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD WITH
RELATIVELY LIGHT SOUTHEASTERLY SURFACE FLOW AND PERIODS OF CEILINGS
IN THE 10 TO 12 KFT RANGE. CANNOT RULE OUT SOME LOCALLY REDUCED
VISIBILITIES BETWEEN 10Z TO 14Z ON SATURDAY IF WINDS GO LIGHT ENOUGH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Mar 30, 12:39 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
139 PM CDT FRI MAR 30 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-311200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
139 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Woodbury

When
March 30, 4:03 PM CST
Where
Woodbury County, 1.38 mi N of Luton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.350, -96.230

Hail, Woodbury

When
March 30, 4:15 PM CST
Where
Woodbury County, 0.69 mi N of Holly Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -96.070

Hail, Woodbury

When
March 30, 4:15 PM CST
Where
Woodbury County, 2.13 mi NNE of Holly Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.300, -96.060

Hail, Woodbury

When
March 30, 4:15 PM CST
Where
Woodbury County, 1.68 mi WNW of Holly Spgs
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.280, -96.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372837, 372838, 372839, 372840.